Submit your question below about any cosmetic procedure to be considered for posting with an answer from one of our board-certified plastic surgeons.
Note: ASAPS cannot give advice about specific medical problems nor should answers provided by responding surgeons be substituted for a complete medical history, work-up and an in-personal medical/surgical consultation. Sorry we can't answer all questions. We try to select questions that have the widest general interest.
Can Botox cause dry eyes?
I recently had Botox injections around my eyes. About 3 days later, both eyes became very dry (so dry my optometrist put me on Restasis) and I cannot squeeze my eyelids shut. I have to be extremely careful when washing my face or I get soap in my eyes as a result. Could the Botox have caused this? I've had Botox a few times over the last several years and have never experienced either of these issues.
Yes, Botox injections around the eyes can cause you to not be able to close your eyes which then causes the dryness. The only two places around the eyes we usually inject Botox is between the eyebrows and laterally. We also try not to totally eliminate all function laterally to prevent this problem. If Botox is put in other places in the Orbicularis muscle (the one that closes the eye), especially medially, this muscle may fail to close the eye. There are some eye drops that may help. Otherwise, you will just have to wait until the Botox wears off. Meanwhile, use of Restasis and Lubricants like Systane and Refresh Tears and an ointment for night use will usually control the symptoms until this happens.
Dry Eyes With Botox- In general, properly placed Botox does not cause, but it can occasionally accentuate dry eyes. If it’s placed too medially it can interfere with your blink reflex, which would be uncommon in most cases. Botox should be properly placed by a Board Certified Plastic Surgeon, Dermatologist or Ophthalmologist with expertise in Botox treatment.